Massachusetts, 2019

Damaging Wind in Massachusetts, May 19, 2019

May 19, 2019 · NWS BOX · 1 event in 1 county or zone

An isolated severe thunderstorm formed overnight in the moist air mass out ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm formed overnight in the moist air mass out ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 19, 11:20 PM EST, 32 minutes earlier.

Area forecast discussion, May 19, 11:20 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1220 AM EDT Mon May 20 2019

.SYNOPSIS...
Scattered showers and possibly isolated thunderstorms are expected
overnight. Summer- like heat and humidity is forecast for
Monday. A cold front will trigger scattered strong thunderstorms
Monday afternoon and early evening. This will be followed by
dry, windy and cooler weather Tuesday. Dry weather continues
Wednesday into Thursday afternoon with less wind and
temperatures moderating back to seasonably mild levels. A period
or two of unsettled weather may return late Thursday into
Saturday, but a washout is not expected.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

* Numerous showers and embedded t-storms with locally heavy
  rainfall overnight

1220 AM Update...

Numerous showers and embedded thunderstorms will be impacting
the region overnight with locally heavy rainfall. SPC Meso-
Analysis indicates MUCapes on the order of 500 to 1000 J/KG and
a southwest low level jet of 35 to 45 knots. This is more than
enough to sustain activity currently to our southwest and Pwats
are over 1.5 inches. The threat for severe weather is low, but
it is a non-zero risk given good jet dynamics. The main issue
will be heavy rainfall and cloud to ground lightning.

The other concern will be for areas of fog developing along the
south coast, Cape and Islands...some of which may be dense.
This a result of high dewpoint air streaming in over the
relatively cold ocean. Enough wind in the boundary layer should
keep the fog threat mainly along the immediate south coast.
Low temperatures will only drop into the lower to middle 60s,
except for some 50s along the southeast New England coast with
the marine influence.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
The main focus of the short term period will of course be the
potential for our first severe weather event of the Spring. Monday
southern New England will feel positively summer-like in the warm
sector of a surface low moving across the Great Lakes region. Return
flow tapping into subtropical moisture will bring temperatures in
the 70s-80s and dewpoints in the low 60s. Winds are breezy out
of the southwest. Model soundings indicate potential to mix down
gusts of 25-30kts, peaking in the afternoon.

Things continue to come together for a severe weather potential
by the afternoon. First we'll start with the good, then mention
a few inhibitors that are keeping some uncertainty in the
forecast as to how intense and widespread any storms will be.
Lift is there, if marginal. First and foremost, a cold front
sweeps through from the west as our primary source of lift, but
at 300 mb we're also placed beneath the RRQ of an upper level
jet which will assist in some synoptic lift, though moreso to
our north. Looking at 850-500mb omega Monday afternoon, values
are decent, but again stronger over VT/NH. We'll have ample
instability to work with by afternoon/evening. MUCAPE values on
the order of 1000-2000 J/kg and low level lapse rates near 8
C/km are centered over western/central MA/CT, where the best
chance of severe storms lies. For strong to severe storms we
want sustained updrafts, and the necessary shear values are
there. 0-6km bulk shear approaches 50kts with 0-1 km shear
>20kts. That being said, HREF guidance indicates that the best
updraft helicity will be centered over central NH, with lesser
values extending over northern and northwest MA. This, together
with the westward placement of greatest instability means those
in western MA/CT would stand the best chance of seeing
significant storms tomorrow. Low level lapse rates indicate a
threat of strong damaging winds along with large hail. Though a
low probability, the chance of a tornado exists, given said low
level shear and 0-1 SRH values near 150. Finally, moisture is
the biggest question for tomorrow. A necessary ingredient for
widespread storms, it may be limited at the mid levels by the
time the best instability moves in. The NAM has now joined the
GFS and EC in showing drying aloft coincident with the best
surface based instability. This could have the effect of keeping
storms low topped and limiting intensity and areal coverage.
That being said, even if coverage is sparse, with these
convective parameters, any storms that to strengthen have the
potential to be very damaging. Another thing we'll have to watch
overnight into the morning hours will be how quickly the
morning rain/clouds clear out. If we get another situation like
today where showers linger longer than expected, it could limit
our destabilization. Southeast of the BOS-PVD corridor,
southwest winds off the 50 degree ocean will keep things more
stable and storms weaker. The cold front passes Monday night
bringing gusty winds out of the northwest and cooler lows in the
40s and 50s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Big Picture...

The upper pattern through next weekend becomes mostly high-
amplitude with a ridge over the Eastern USA and a trough/closed
low over the Western USA, and another building ridge over the
East Pacific. Shortwaves in such a flow will take the scenic
route across North America...south along the Pacific Coast, then
turning northeast across Northwest Mexico and the Plains/Great
Lakes, then turning southeast across New England.

Model consensus shows one shortwave moving across New England
Tuesday, then off to the east. A second shortwave moves over the
top of the ridge and then across New England Thursday night. A
third shortwave moves over the top of the ridge and across
Eastern Canada Saturday. Timing on these last two shortwaves is
approximate.

Upper heights/temperatures trend a little cooler Tuesday, but
return to higher/milder levels through the weekend. This would
suggest seasonably mild temperatures.

There have been differences run-to-run on shortwave timing,
which is not surprising. But the general pattern looks
consistent through the week with differences among models
developing next weekend. Confidence is high Tuesday-Wednesday,
then moderate due to shortwave timing Thursday to Sunday.

Concerns...

Tuesday-Wednesday...

Upper low and cold pool...-23C at 500 mb...move across Northern
New England Tuesday with a supporting 150-kt jet moving across
Southern New England. Cold pool moisture is concentrated in the
north, but some extends south into at least areas north of the
Mass Pike. Low level lapse rates over Srn New England become
impressive, but mid level rates show little of interest. Perhaps
no surprise that model rainfall is limited to ME/NH/VT with
nothing for our area. We continue to expect diurnal clouds
Tuesday, heaviest over the hills and near the NH border. Temps
aloft support max sfc temps in the upper 50s and 60s. Min temps
should be in the 40s and low 50s.

Winds will be a concern for Tuesday. Cold advection aloft and
daytime heating will promote the strong low-level lapse rates
and promote mixing to 800 mb...which should bring northwest wind
gusts around 35-kt to the surface.

High pressure builds over the region Wednesday, so expect a
fair-weather day with north winds gusting 15-20 kt. Temps aloft
4-6C should support max sfc temps in the 60s to around 70,
cooler Cape and Islands. Min temps should repeat in the 40s and
low 50s.

Thursday to Sunday...

As noted above, two shortwaves move through the New England
area, and each is sufficient to support a period of showers.
Current model timing would suggest one period is Thursday
afternoon and night, the second period is Friday night and
Saturday. Given this is in the late part of the forecast, the
timing will likely shift a little and so should not be
interpreted literally. Temperatures should be milder during this
time with highs in the upper 60s and 70s and lows mostly in the
50s.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Tonight...Moderate confidence.

Marine clouds have spread over the region with ceilings
1500-2500 feet. Expect these clouds to linger through the night
and possibly lower as higher humidity air works in from the
south. Areas of fog, some of which might become dense are expected
to mainly impact the immediate south coast, Cape and Islands overnight
as high dewpoint air overspreads the region. Enough wind in the boundary
layer should prevent much fog elsewhere.

Scattered showers and possibly some isolated thunderstorms are
also expected to work across the region overnight, resulting in
brief localized lower conditions.

Monday...Moderate confidence.

Any leftover showers should move offshore early in the day. Most
of the morning will feature low clouds breaking/lifting to VFR,
with the possible exception of the Islands and immediate South
Coast where low clouds/IFR may linger. Gusty south-southwest
winds will be in place during the day with gusts to 25 kt.

Thunderstorms are expected to redevelop Monday afternoon in
Western New England. There is some hint of negative factors that
would interfere with storm development, but enough positive
factors to expect storms to form. Expect brief MVFR near any
storms and IFR under them. Most likely timing would be from
17Z/1 PM to 01Z/9 PM.

Monday night...Cold front moves through Southern New England,
with showers/thunder diminishing after it moves through. Winds
will shift out of the northwest with gusts 20-25 kt. Expect
conditions to improve to VFR all areas.

KBOS Terminal...Moderate to high confidence in TAF.

KBDL Terminal...Moderate to high confidence in TAF.

Outlook /Tuesday Night through Friday/...

Tuesday: VFR. Windy with gusts up to 30 kt.

Tuesday Night: VFR. Windy with local gusts up to 30 kt.

Wednesday: VFR. Breezy.

Wednesday Night: VFR.

Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

Thursday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, patchy BR.

Friday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Tonight...High confidence. South to southwest winds will gust
between 20 and 25 kt. Scattered showers and isolated
thunderstorms. Small Craft Advisories end along the nearshore,
but are in effect for all outer waters as seas build to 5 ft.
Areas of dense fog may reduce visibility to below 1 nm,
especially south coast overnight.

Monday...High confidence. Small Craft Advisories continue for
the outer waters with southwest winds gusting to 25 kts and seas
building up to 6 ft in the southern outer waters. Scattered
thunderstorms possible toward evening. Visibility reduced to 1
to 3 nm in fog, locally below 1 nm in the morning.

Monday night...High confidence. Winds becoming NW gusting to
20kts. Seas 3-6

Outlook /Tuesday Night through Friday/...

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of seas approaching 5 ft.

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas locally approaching 5 ft.

Wednesday Night through Thursday: Winds less than 25 kt.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Friday: Winds less than 25 kt. Local rough seas. Slight chance
of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ230>236-250-
     251-254.
     Small Craft Advisory from 8 AM this morning to 8 AM EDT
     Tuesday for ANZ237.
     Small Craft Advisory until 8 AM EDT Tuesday for ANZ255-256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...Frank
SHORT TERM...BW
LONG TERM...WTB
AVIATION...Frank/BW/WTB
MARINE...WTB/BW
Hazardous weather outlook, May 19, 2:13 PM EST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
313 PM EDT Sun May 19 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-201915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
313 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...

A few strong to severe thunderstorms are possible between
2 and 9 pm Monday to the northwest of the Boston to Providence
corridor. The highest risk will be across interior Massachusetts and
northern Connecticut.

The main threats with any severe thunderstorms would be localized
damaging wind gusts and large hail. There also is a low probability
for a tornado. Lastly, brief torrential rainfall may result in
localized street flooding.

Tuesday...

There is the low risk that a wind advisory might be needed for
portions of the region, due to strong northwest wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-201915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
313 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwest wind gusts to near gale force are possible near shore
Tuesday into Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 19, 11:31 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1231 AM EDT Mon May 20 2019

CTZ002-MAZ009-011-200515-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
1231 AM EDT Mon May 20 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 1230 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Hartford Center, or near Torrington, moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.  Heavy rainfall may result in poo drainage street flooding.

Locations impacted include...
Springfield, West Hartford, Chicopee, Enfield, Westfield, Holyoke,
Windsor, Agawam, West Springfield, South Windsor, Farmington,
Simsbury, Ludlow, Bloomfield, Avon, Longmeadow, Suffield, East
Longmeadow, Windsor Locks and Granby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4221 7249 4186 7254 4173 7300 4180 7302
      4181 7295 4184 7294 4185 7295 4188 7295
      4190 7291 4197 7289 4197 7303 4204 7301
      4204 7306 4209 7307
TIME...MOT...LOC 0430Z 240DEG 33KT 4185 7301

Frank

The radar

The Albany radar (KENX), 122 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
May 19, 11:52 PM EST
Where
Hampden County, Southwick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.050, -72.770

Southwick Emergency Management Director reported trees and wires down on Rising Corner Road at 1252 AM EDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814218.